Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2000, 4:26 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2000, 4:26 PM MDT (22:26 UTC)
- Expired
- Jun 12, 2000, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 225 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:30 PM MDT | Hail 1 | Sentinel Butte, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS53 KBIS 122226 SVRBIS NDC007-033-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 426 PM MDT MON JUN 12 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 515 PM MDT * AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SENTINEL BUTTE...OR ABOUT 51 MILES WEST OF DICKINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MEDORA AT 450 PM MDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4698 10391 4680 10389 4680 10341 4701 10345 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON JUN 12 2000 PROBLEM TODAY IS WHEN/WHERE SVR WX THREAT WL BE. GGW SOUNDING WAS NOT IMPRESSIVE THIS MORNING...BUT BIS AND ABR QUITE UNSTABLE WI CONVECTIVE TEMPS OF 87 IN BIS AND 90 AT ABR. BIS TEMP IN THE LOWER 80S AND ABR IN THE MID 80S ATTM. MAY NOT HIT THIS LOW LEVEL CAP THIS AFTN. HOWEVER...SHARP SFC BOUNDARY STRETCHES FROM SFC LOW IN ERN WY ACROSS S CNTRL ND AND INTO GFK AREA. GOOD STRONG SLY FLOW BRINGING IN HIGHER DWPTS IN THE 60S S AND E OF THIS BOUNDARY. LATER THIS EVE A GOOD LLJ SETS UP IN ERN DAKS/MN/IA. TSTMS MAY FIRE IN VCNTY OF SFC BOUNDARY. OTHERWISE MUST WAIT FOR UPPER LEVEL SHORTWAVES MOVING IN FROM THE SW TONIGHT. ACCORDING TO ETA...PCPN WL OCCUR IN NRN ND THIS MORN AND AFT WI H5 VORTICITY AND THIS HAS HAPPENED. NEXT PIECE OF H5 ENERGY PROGGED TO ENTER SWRN ND THIS EVE WI VORT MAX JUST S OF BIS BY 06Z. WOULD EXPECT TSTM ACTIVITY TO BEGIN IN ERN WY/SERN MT EARLY THIS EVE...THEN MOVE INTO SWRN ND...THEN SPREAD TO NERN ND BY 12Z TUE AND BECOME AN OVERNIGHT MCS FOR ERN HALF OF ND. WL MENTION POSSIBLY SEVERE TON FOR ALL BUT THE NWRN COUNTIES. SFC LOW IN NERN ND TUE MORN. H5 AND H7 LOWS OVER N CNTRL ND WI LOTS OF VORTICITY PROVIDING LIFT FOR SHOWERS AND TSTMS. WRAP AROUND SHOWERS TUE AND TUE NT TO BRING WIDESPREAD RAINS TO CWA. ON WED...SYSTEM EXITS TO THE EAST...BUT ANOTHER SHORT WAVE MOVES THROUGH NWLY FLOW TO SET OFF SCT SHOWERS. COOLER WX FROM TUE THROUGH EXTENDED PERIOD AS ND UNDER INFLUENCE OF LARGE H5 LOW. .BIS...NONE. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:13 PM MDT | Tornado Warning | BIS | Burleigh, McLean | 32 min |
| Jun 11, 6:26 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 64 min |
| Jun 11, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 27 min |
| Jun 11, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 27 min |
| Jun 11, 7:14 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 61 min |
| Jun 11, 9:23 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 67 min |
| Jun 12, 4:47 PM MDT | Tornado Warning | BIS | Billings | 43 min |
| Jun 12, 5:31 PM MDT | Tornado Warning | BIS | Billings | 29 min |
| Jun 12, 5:50 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.